Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS Melbourne, FL

July 14, 2016Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 14, 2016, 6:07 PM EDT for Lake County, Orange County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 6:07 PM EDT (22:07 UTC)
Expired
Jul 14, 2016, 6:29 PM EDT
In force
22 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1807 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS52 KMLB 142207
SVRMLB
FLC069-095-142245-
/O.NEW.KMLB.SV.W.0054.160714T2207Z-160714T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA...
  CENTRAL LAKE COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 645 PM EDT

* AT 607 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOUNT
  PLYMOUTH...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  APOPKA...EUSTIS...MOUNT DORA...ZELLWOOD AND MOUNT PLYMOUTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2870 8148 2871 8164 2885 8167 2892 8153
TIME...MOT...LOC 2207Z 167DEG 4KT 2879 8157 

HAIL...<.75IN
WIND...60MPH
 
$$

15
1 follow-up statement
193 
WWUS52 KMLB 142229
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
629 PM EDT THU JUL 14 2016

FLC069-095-142238-
/O.CAN.KMLB.SV.W.0054.000000T0000Z-160714T2245Z/
ORANGE FL-LAKE FL-
629 PM EDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE AND
CENTRAL LAKE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY
WINDS...LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2870 8148 2871 8164 2885 8167 2892 8153
TIME...MOT...LOC 2227Z 167DEG 4KT 2881 8158 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:47 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 3:47 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
347 PM EDT THU JUL 14 2016

.DISCUSSION...

Thru Tonight...late morning Cape sounding shows a little drier and
little more stable airmass which is apparent in the less active
sea breeze pushing inland (compared to yesterday). Still, plenty
of surface based CAPE is available which can be tapped especially
when boundaries collide. Threat exists for one or two strong
storms through 8 pm over interior sections, focused on Lake
and adjacent portions of Western Volusia and west Orange counties
with frequent lightning strikes and downburst winds. Convection
will linger a little later into the eve than last night west of
Orlando but diminish by 10 pm or so. Isolated Atlc showers/storms
may develop late tonight and brush the Brevard/Treasure coasts.

Fri-Sat (previous)...Fairly strong and deep layer ridging will
remain situated across the north and central FL peninsula through
this period. The surface ridge axis will lie across the central
peninsula early in the period then shift into north FL Fri night
into Sat. The pressure gradient will remain weak with
light/variable winds in the morning/night and light onshore flow
each afternoon as the ECSB develops and pushes well inland.
Greatest chance for precipitation near the east coast will be late
morning/early afternoon with greater chances inland/interior in
the mid to late afternoon/early evening. Storm motion will be
light out of the southeast.

Afternoon/evening storm threats will continue to be torrential
downpours, frequent lightning in a few storms, small hail, and gusty
downburst winds. Mainly 20 percent chances along the immediate
Volusia/Space coasts and 30 to 40 percent over the Treasure Coast
and further inland. Max temps U80s/L90s along the coast...L/M90s
inland. Min temps generally M70s.

Sun-Wed (previous)...Very strong mid/upper level high pressure
builds over the central CONUS through the period. The Bermuda
ridge axis remains northward of central FL through the extended.
Deep onshore flow will be the rule during this time across the
peninsula. The daily E/W seabreeze regime will be persistent each
afternoon/early evening. POPs mainly below climo with best chances
for showers/storms along the coast during an early morning to
early afternoon timeframe transitioning into the interior mid/late
afternoon and evening. Storm motion generally from east to west.
Daytime temps L/M90s except U80s immediate coast. Mins M/U70s.

&&

.AVIATION...
Sct TSRA will push west across interior terminals (SFB/MCO/LEE)
through 23Z. Boundary collisions may keep convection ongoing a
little past 00Z near KLEE. Otherwise VFR. Isolated shra/tsra may
develop just offshore the coast late tonight/early Fri near
MLB/VRB.

&&

.MARINE...
Tonight/Fri...Favorable boating conditions forecast to continue
with light SE-S flow redeveloping after sunset over the Atlc
waters. Isolated showers/storms are expected to develop overnight
over the waters. On Fri...any convection will transition onto land
and push away from the coast. East sea breeze 10-12 knots in the
afternoon near the coast. Seas 2 to 3 ft.

Sat-Mon (previous)...Generally favorable boating conditions with
the low- level ridge axis initially near the central peninsula
lifting northward through the period allowing onshore flow to
deepen. The pressure gradient will still remain fairly weak with
onshore winds AOB 15 kts into early next week with seas AOB 3 ft.
Daily ECSB developing and pushing inland. Isold-Sct precipitation
chances moving east to west and greatest timing for activity in
the late night/morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  76  92 /  10  20  20  20
MCO  76  94  76  94 /  10  40  10  40
MLB  78  91  76  90 /  20  20  10  20
VRB  76  91  75  90 /  20  20  10  20
LEE  76  95  76  94 /  20  40  30  40
SFB  76  95  76  94 /  10  30  20  30
ORL  77  94  76  94 /  10  40  10  40
FPR  75  91  74  90 /  20  20  10  30

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.

&&

Kelly/Johnson
Hazardous weather outlook, Jul 14, 9:00 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
900 AM EDT THU JUL 14 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
900 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL DEVELOP AS THE EAST COAST SEA BREEZE
MOVES INLAND ACROSS THE SPACE AND TREASURE COASTS THROUGH EARLY
AFTERNOON. STORMS WILL CONTINUE TO DEVELOP TOWARD THE NORTH AND
WEST THROUGH THE AFTERNOON...BECOMING SCATTERED IN COVERAGE AND
FOCUS ON INTERIOR AREAS FROM OKEECHOBEE COUNTY NORTHWARD TO LAKE
COUNTY...IN GENERAL VICINITY OF THE FLORIDA TURNPIKE.

THE MAIN THREATS FROM STORMS TODAY WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING. A FEW STORMS RESULTING FROM BOUNDARY COLLISIONS MAY
PRODUCE FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND WIND GUSTS UP TO 50 MPH.

.FLOOD IMPACT...
AFTERNOON AND EARLY EVENING STORMS LOCATED WELL-INLAND MAY
PRODUCE LOCAL RAINFALL AMOUNTS OF 2 TO 3 INCHES DUE TO SLOW
MOVEMENT AND STORM MERGERS. THIS COULD RESULT IN SOME TEMPORARY
PONDING FOR LOW-LYING SPOTS.

.EXCESSIVE HEAT IMPACT...
ABOVE NORMAL TEMPERATURES AND HIGH HUMIDITY LEVELS WILL COMBINE TO
PRODUCE PEAK HEAT INDEX VALUES AROUND 105 THIS AFTERNOON GENERALLY
ACROSS INLAND AREAS AWAY FROM THE COAST. IF YOU WILL BE OUTDOORS...
DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS OUT OF THE SUN.

.MARINE THUNDERSTORM GUST IMPACT...
SOME GUSTY WINDS FROM THUNDERSTORM OUTFLOWS ARE POSSIBLE ALONG
THE SPACE AND TREASURE COASTS THROUGH LATE THIS MORNING.
OTHERWISE...STORMS ARE EXPECTED TO DEVELOP OVER LAND AND AFFECT
MAINLY INLAND LAKES. A FEW OF THESE MAY PRODUCE WIND GUSTS AROUND
35 KNOTS AND FREQUENT LIGHTNING STRIKES THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED TO ISOLATED STORMS REMAIN IN THE FORECAST THROUGH THE
END OF THE WEEK AND WEEKEND...AND MAINLY OVER INTERIOR SECTIONS.
ANY SUMMER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCAL
HEAVY RAINFALL...STRONG GUSTY WINDS AND FREQUENT LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

DWS/FJ

In the hours before

Special weather statement, Jul 14, 2:26 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT THU JUL 14 2016

FLZ053-054-058-141930-
OSCEOLA FL-OKEECHOBEE FL-INDIAN RIVER FL-
226 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE...SOUTHWESTERN INDIAN
RIVER AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 330 PM EDT...

AT 225 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF BASINGER TO NEAR FORT
DRUM. MOVEMENT WAS NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT DRUM...BLUE CYPRESS LAKE...
BASINGER AND KISSIMMEE PRARIE PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2734 8104 2736 8103 2738 8108 2745 8115
      2755 8121 2756 8118 2760 8114 2764 8114
      2766 8113 2774 8116 2787 8087 2782 8087
      2782 8081 2756 8062 2756 8068 2753 8068
      2723 8093
TIME...MOT...LOC 1825Z 113DEG 19KT 2734 8091 2754 8073

JOHNSON
Special weather statement, Jul 14, 5:12 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
512 PM EDT THU JUL 14 2016

FLZ044-142200-
NORTHERN LAKE COUNTY FL-
512 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE COUNTY UNTIL
600 PM EDT...

AT 510 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UMATILLA...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE DORR...ALTOONA...PAISLEY AND UMATILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2896 8166 2905 8166 2905 8164 2915 8164
      2916 8163 2890 8151 2883 8163 2896 8180
TIME...MOT...LOC 2110Z 144DEG 10KT 2891 8161

WEITLICH
Special weather statement, Jul 14, 5:27 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
527 PM EDT THU JUL 14 2016

FLZ045-053-142215-
OSCEOLA FL-ORANGE FL-
527 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 615 PM EDT...

AT 526 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SAINT CLOUD...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...KISSIMMEE...SAINT CLOUD...
BUENA VENTURA LAKES AND NARCOOSSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR LAKES IN THIS AREA GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2849 8133 2828 8116 2812 8136 2825 8155
      2826 8156 2826 8157 2828 8160
TIME...MOT...LOC 2126Z 134DEG 10KT 2823 8133

WEITLICH
Special weather statement, Jul 14, 6:01 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
601 PM EDT THU JUL 14 2016

FLZ044-045-142245-
NORTHERN LAKE COUNTY FL-ORANGE FL-
601 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ORANGE AND CENTRAL
LAKE COUNTIES UNTIL 645 PM EDT...

AT 600 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MOUNT PLYMOUTH...MOVING NORTH AT 5 TO 10 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
APOPKA...EUSTIS...MOUNT DORA...ZELLWOOD AND MOUNT PLYMOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2895 8153 2869 8149 2869 8162 2885 8167
TIME...MOT...LOC 2200Z 167DEG 4KT 2879 8155

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:54 PM EDTSpecial Marine WarningMLB51 min
Jul 14, 2:26 PM EDTSpecial Weather StatementMLBOkeechobee64 min
Jul 14, 5:12 PM EDTSpecial Weather StatementMLBLake48 min
Jul 14, 5:27 PM EDTSpecial Weather StatementMLBOrange48 min
Jul 14, 5:32 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola25 min
Jul 14, 6:01 PM EDTSpecial Weather StatementMLBLake44 min
Jul 14, 6:15 PM EDTSpecial Weather StatementMLBOrange30 min
Jul 14, 6:29 PM EDTSpecial Weather StatementMLBLake31 min
Jul 14, 6:59 PM EDTSpecial Weather StatementMLBLake31 min
Jul 14, 7:34 PM EDTSpecial Weather StatementMLBVolusia26 min
Jul 14, 7:39 PM EDTSpecial Weather StatementMLBLake36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.